Sign in with your email address username.


Orbital myositis secondary to statin therapy

- Featured Image

A 45-year-old man presented with a 3-month history of diplopia and pain on left downgaze, increasing left upper lid oedema, and erythema. Eye movements were full and visual acuity and intraocular pressure normal. His regular medications, both commenced 4 months before presentation, were simvastatin (20 mg/day) and aspirin (100 mg/day). A complete blood count, thyroid function and auto-antibodies, inflammatory markers and creatine kinase were all unremarkable, as was an autoimmune screen. Orbital computed tomography showed left medial rectus and superior oblique enlargement.

Simvastatin was ceased, and all symptoms resolved within 3 weeks. Diplopia recurred 4 weeks after a rechallenge with 10 mg simvastatin daily, and resolved almost immediately after withdrawing the statin. The man subsequently elected to control his cholesterol levels with lifestyle modifications.

Orbital myositis is inflammation of one or more extraocular muscles, characteristically presenting with diplopia and orbital pain exacerbated by eye movement. Restriction of eye movement, exophthalmos, conjunctival inflammation and erythema may occur;1 imaging indicates muscle and tendon enlargement. It is usually idiopathic, but can occur in association with a range of inflammatory conditions, including sarcoidosis, systemic lupus erythematosus, Crohn’s disease and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis.